Mississippi, 2002Damaging Wind in Mississippi, July 28, 2002
July 28, 2002 · NWS JAN · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 28, 1:30 PM CST, 2 hours earlier.
Area forecast discussion, Jul 28, 1:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SUN JUL 28 2002
THIS FORECAST WILL FOCUS AROUND THE SLIGHTLY BETTER RAIN CHANCES FOR
MID WEEK. OVERALL...PERSISTENCE WILL BE THE BEST BET AND WILL NOT
DEVIATE MUCH FROM THAT.
CURRENTLY...ISOLATED CONVECTION HAS FIRED WITHIN MESOSCALE
CONVERGENT AREAS...DEPICTED NICELY BY THE CLOUD STREETS ON VIS
IMAGERY. DRY AIR ALOFT AND SOMEWHAT UNFAVORABLE WINDS ARE GIVING THE
CELLS A HARD TIME AND THEY ARE NOT LASTING VERY LONG. EXPECT
ACTIVITY TO REMAIN SIMILAR THROUGH THE REST OF THE DAY AND WILL
MENTION AT LEAST ISOLATED FOR THE 1ST PERIOD.
FOR MON...MID/UPPER RIDGE STILL DOMINATING THE AREA. SLIGHT WEAKNESS
IN THE MID LEVEL CIRCULATION (ACTUALLY THE CENTER OF IT) IS ONE OF
THE FEW FEATURES THAT HINTS AT SCT TYPE PRECIP. THE OTHER IS THE
LOCATION OF THE DEEPEST MOISTURE. BOTH FEATURES COINCIDE OVER MY
SOUTHERN AND SE AREAS...THUS WILL HAVE BEST POPS THOSE LOCATIONS.
FOR TUE...FEATURES SHIFT A BIT. MID LEVEL RIDGE CIRCULATION SHIFTS
WEST LEAVING MOST OF THE FORECAST AREA IN ANTICYCLONIC FLOW. AS
RIDGE SHIFTS WEST...A CYCLONIC CIRCULATION APPROACHES FROM THE
FLORIDA KEYS. ONCE AGAIN...BEST MOISTURE AND UPPER SUPPORT WILL BE
OVER THE SOUTH...SE AND EAST.
BY WED...ENTIRE FORECAST AREA IS LOCATED BETWEEN TWO MID LEVEL
RIDGES. THIS LEAVES THE AREA IN A FAVORABLE POSITION FOR INCREASED
VERTICAL MOTION. IN ADDITION...850 FLOW SHIFTS TO WESTERLY AND
BRINGS IN THE THETA E RIDGE. FOR NOW...WILL GO WITH (40%) SCT POPS
ACROSS THE ENTIRE AREA. MORE DETAILS WILL BE AVAILABLE OVER THE NEXT
FEW DAYS AND MAY HAVE TO INCREASE POPS IF FEATURES HOLD TOGETHER.
LATEST MEDIUM RANGE GUIDANCE SHIFTS WHAT IS LEFT OF OUR CYCLONIC
CIRCULATION A BIT FURTHER SOUTH AS ANOTHER RIDGE BUILDS OVER THE
GREAT PLAINS. RESULTING SHEAR AXIS WILL AFFECT THE SOUTHERN AREAS
FOR THE MOST PART...WHILE THE RIDGE AFFECTS THE NORTH. WILL CONTINUE
TO MENTION SCT ACTIVITY ACROSS THE SOUTH AND ISOLATED NORTH.
JAN 74/94/74/94/74 -2-2
MEI 73/94/73/93/73 1314
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
36
In the hours before
Special weather statement, Jul 28, 12:49 PM CST, 2 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
149 PM CDT SUN JUL 28 2002
...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI.
MOST OF THE ACTIVITY WILL BE ALONG AND SOUTH OF INTERSTATE 20.
WIND GUSTS TO 50 MPH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING
WILL BE POSSIBLE.
HEATING...MOISTURE AND INSTABILITY WILL LEAD TO SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. MOST OF THE ACTIVITY
WILL BE ALONG AND SOUTH OF INTERSTATE 20...WHERE THE BEST
MOISTURE AND INSTABILITY REMAIN. BRIEF DOWNPOURS...DANGEROUS
LIGHTNING AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Forrest
- When
- July 28, 3:30 PM CST
- Where
- Forrest County, 1 mi W of Hattiesburg
- Property damage
- $1,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 31.317, -89.333
A few 6 inch to 1 foot diameter trees were blown down near U.S. Highways 98 and 49.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 28 to 29, 20023 deaths · 14 events
- Heat in Pennsylvania, July 28 to 30, 20023 deaths · 8 events
- Heat in Maryland, July 28 to 30, 20021 death · 5 events
- Tornado in New York, July 28, 2002$2.0 million · F1 · 1 event
- Damaging Wind in South Dakota, July 28, 2002$3.0 million · 78 kt wind · 1 event
- Hail and Damaging Winds in Kansas, July 28, 2002$2.7 million · 1 in hail · 3 events
- Hail in South Dakota, July 28, 20022 injured · $500,000 · 2.75 in hail · 1 event
- Damaging Wind in New York, July 28, 2002$1.0 million · 60 kt wind · 1 event
- Hail and Damaging Wind in South Dakota, July 28, 2002$700,000 · 1.75 in hail · 2 events
- Damaging Winds in Ohio, July 28, 2002$223,000 · 61 kt wind · 22 events
- Tornado and Hail in Michigan, July 28, 2002$350,000 · F0 · 11 events
- Hail and Damaging Winds in New York, July 28, 2002$210,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307887.